Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Columbia, SC

April 17, 2000Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2000, 9:03 PM EDT for Kershaw County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 17, 2000, 9:03 PM EDT (01:03 UTC)
Expired
Apr 17, 2000, 9:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 7:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180104
SVRCAE
SCC055-180145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
903 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KERSHAW COUNTY.

* UNTIL 945 PM EDT.

* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 13 MILES NORTHEAST OF
  DENTSVILLE...OR ABOUT 10 MILES WEST OF LUGOFF...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUGOFF AT 910 PM EDT.
  CAMDEN AT 920 PM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

REPlORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3443 8079 3416 8084 3435 8030 3457 8039

HAWKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:30 PM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 2:30 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT MON APR 17 2000

FIRST FORECAST PROBLEM IS POSSIBILITY OF SVR WX THIS AFTN AND
EVENING. SECOND PROBLEM IS ANY WRAP AROUND WX ASSOCIATED WITH SYS
AS IT CUTS OFF AND LINGERS OFF OF CAROLINA COAST.

ALL CONVECTIVE INSTABILITY PARAMETERS ARE IN THE MODERATE TO
BORDERLINE STRONG RANGE LATE THIS AFTN. UPPER LEVEL DYNAMICS ARE
IMPRESSIVE WITH STRONG 500 MB SHORTWAVE AND 100 KT 250 MB JET
DIGGING SE TOWARDS THE AREA. SHEAR PROFILES ARE NOT OVERLY
IMPRESSIVE BUT ARE SUFFICIENT TO SUPPORT SVR WX. WITH LOW WB ZERO
LEVELS AND MODERATE TO STRONG INSTABILITY LARGE HAIL IS A DISTINCT
THREAT WITH ANY CONVECTION THAT DEVELOPS. STRONG DOWNDRAFT WINDS ARE
ALSO POSSIBLE WITH STEEP LOW LEVEL LAPSE RATES AND MAGNITUDE OF NEAR
SFC T/TD SPREADS. BEST THREAT OF CONVECTION IS FOR THE NRN PART OF
CWA INTO NC. WILL GO WITH 50 POP NRN SECTION TO 30 POP SRN SECTION.
WILL INCLUDE SEVERE WORDING. TIMING OF THE CONVECTION LATE THIS AFTN
INTO THIS EVENING MAY WARRANT SEPARATING THE AFTN AND EVENING
PERIODS AND AN OVERNITE PERIOD.

THE MODELS KEEP THE UPPER LVL AND SFC LOWS ALONG THE SERN NC COAST
DURING THE DAY ON TUE. THIS ALLOWS FOR WRAP AROUND MOISTURE TO
AFFECT AT LEAST THE NERN PART OF OUR CWA ON TUE. THE QUESTION IS
WHERE TO DRAW THE LINE. CURRENT PLANS ARE TO INCLUDE A 20 TO 30 POP
FOR NRN THIRD OF CWA FOR LIGHT RAIN AND LEAN TOWARD THE COOLER FAN
TEMPS. WILL LEAVE OUT POP FOR CAE AREA BUT STILL LEAN TOWARD COOLER
FAN TEMPS. OVER CSRA WILL ALLOW FOR SOME SUN ON TUE SO WILL ONLY
UNDERCUT FWC BY ONE CAT. SYSTEM SLOWLY MOVES OFF TO THE NE TUE NGT
AND WED...WILL TREND TEMPS UP AND CLDS DOWN.

.CAE...SVR TSTM WATCH 173 UNTIL 8 PM LANCASTER AND CHESTERFIELD COUNTIES.

CAMMARATA

In the hours before

Local storm report, Apr 17, 5:59 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
559 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
550 PM     HOUNDSLAKE                SC   .75 INCH HAIL
04/17/00   AIKEN

JDB
Local storm report, Apr 17, 6:24 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
624 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
618 PM     CITY OF LEXINGTON         SC   1.00 INCH HAIL
04/17/00   LEXINGTON                      NWS EMPLOYEE REPORT

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:18 PM EDTSevere Thunderstorm WarningCAELancaster27 min
Apr 17, 8:34 PM EDTSevere Thunderstorm WarningCAERichland26 min
Apr 17, 9:58 PM EDTSevere Thunderstorm WarningCAELee32 min
Apr 17, 10:19 PM EDTSevere Thunderstorm WarningCAEClarendon26 min
Apr 17, 10:49 PM EDTSevere Thunderstorm WarningCAEClarendon41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.